Format

Send to

Choose Destination
Gastroenterology. 1995 Dec;109(6):1907-16.

A 7-year experience of severe acetaminophen-induced hepatotoxicity (1987-1993).

Author information

1
Institute of Liver Studies, King's College Hospital, London, England.

Abstract

BACKGROUND & AIMS:

Five hundred sixty patients admitted between January 1, 1987, and December 31, 1993, with severe acetaminophen-induced hepatotoxicity were studied. The aim of this study was to identify why severe acetaminophen-induced hepatotoxicity still occurs and to determine how known risk factors and advances in management have affected the pattern of illness and outcome.

METHODS:

This was a retrospective study of the etiologic factors and the clinical course of all acetaminophen-related admissions.

RESULTS:

The number of admissions increased from 58 in 1987 to 123 in 1993. During the corresponding period, overall survival improved from just < 50% to 78%. The percentage of admissions treated with N-acetylcysteine increased from 40% in 1987 to 83% in 1993. The frequency with which grade III or IV encephalopathy developed decreased from 62% in 1987 to 40% in 1993, and the percentage of these patients who developed cerebral edema decreased from 61% to 45% during the same period. There was an increase in both the number of patients transplanted and the survival of those managed medically.

CONCLUSIONS:

Severe acetaminophen-induced hepatotoxicity remains a serious condition, but the increasing use of N-acetylcysteine, advances in medical management, and the increasing availability of transplantation have resulted in a significant improvement in survival rates.

PMID:
7498656
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center